Saturday, February 28, 2015

Losing It - Again

My hair has been growing. Growing to heights that I didn't think that I could achieve without gel and hairspray. I woke up each morning to a new Yu-Gi-Oh hairstyle. I had to use hats to calm the voluminous waves that were created while I slept.

I so wanted to cut my hair, but was waiting since hearing from my oncologist that my hair would be falling out. Didn't want to waste the money of a haircut. So, I've been waiting and tugging my hair daily. Sometimes my kids would see me tugging my hair, and they would laugh. Why tug? Because I wanted to see if it was the day to shave my head! Let me clarify: I didn't tug all day. I would do periodic tugs. Being a second time chemo-hairloss-person, you just know when it's that time.

But, each day my hair kept growing. And growing. This time it had more of curl to it - no need for any perms. My hair looked puffy. The other day, a certain person who lives in this house who is not A1, A2, or A3, asked if I had gained weight. The answer was no. It was my puffy hair.

Well, the day has finally come. My hair is falling out in chunks. That is, when I tug at it, pull on it, or rub it. This is the stage of hair fall out, that I like to have my husband shave my head. Why now? Why not wait until it falls off by itself? I can't stand it. It is like having a Siberian husky shed chunks of its fur all over your clothes. Try getting all of that off your clothes. It ain't easy. It takes many of those roll-tape-things, and a lot of time.


This morning, I was sitting at the table with my children, and I kept pulling at my hair - it's a bit addictive when it starts falling off - and telling them that today was the day that I was going to have my head shaved. When A3 saw how I was pulling my hair, he came and started pulling my hair. After a few pulls, he felt bad for his momma and stopped. An hour and a half later, I went upstairs to his room to see what he was doing. I lay face down on his bed as he created creative creations out of his Legos. Then, he just reached over and pulled my hair. I'm telling you, it is a bit addictive. It doesn't hurt me. It's just neat to see how much will come off when you tug.


So I waited for my husband to come back from church. Had the clippers ready. Had him shave my head. We took some pictures for memories sake. Have one with all the shaved hair (from pic below) on top of my shaved head - looking like a mohawk. Thought it might be too wild of a picture to put here. We also made sure to throw away the hair, so that A2 didn't get to it and try and make a wig for one of her dolls.


And you know what! I look thinner! Fluffy hair can add weight on you. Have to remember that.

Now, I can wear the "IT" hat of Korea that my sister-in-law sent. Am I wearing it right?


Don't worry about me. God has me covered. I was actually looking forward to not having hair again. It is so much easier to take care of!


Tuesday, February 24, 2015

Halaven (Eribulin) Cycle 1, Treatment 2

Monday. The day I like, because I get to rest from the weekend. The day I dread, because I'm supposed to get chemo but don't know if I can. The child in me was hoping that my white blood cell counts would be too low for treatment. The adult in my knew that I needed to get treatment. Sigh.

As I had mentioned last week, my oncologist thought that I might be having a psychological reaction to everything. She prescribed Ativan (Lorazepam). Ativan is an anxiety drug that does have some anti-nausea properties. I wasn't too sure about this decision. I didn't want another powerful drug that had more side effects.

Well, I took an Ativan at 8:00 am. I went to the hospital. Got my blood drawn. Waited for the results. Found out that my white blood cell count was down to 1.0 (1.5 is the count needed to get chemo). My oncologist gave the ok because I was going to give myself the Neulasta (white blood cell boosting) shot the next day.

Thirty minutes before my chemo treatment, I was given another Ativan, a Compazine (anti-nausea drug), and 5-6 Dexamethasone (steroid). I waited and started to get a little more foggy. Tired.

Then, the Halaven came. I asked for a plastic container just in case. Then, I closed my eyes. I didn't want to see anything. I didn't want to be told when the injection occurred. I heard my husband and the nurse talking. I might have said something here and there. I was tired. Might have fallen asleep at certain points. Can't remember.

AND THEN, it was over!!! I couldn't believe it! I didn't feel a thing!

Thank you all for your prayers!

When I got home, I was super tired. I fell asleep before my husband left to pick up our children from our homeschool group. They came and I tried to wake up, but I couldn't. A bit scary. It took another hour or so before I finally got up.

Today, I'm still tired. Gave myself the Neulasta shot at 12:00 pm. I'm getting better at giving myself shots. The things you learn. Still having problems getting restful sleep through the night since starting the Halaven. Or could it be the Compazine? Or could it be the Dexamethasone? Who knows?

But, so thankful!


Thursday, February 19, 2015

Halaven (Eribulin) Cycle 1, Treatment 1

Monday was my first round of Halaven. I had to go through the usual routine:

  1. Get my port accessed.
  2. Get blood drawn and sent to the lab.
  3. Wait for the blood test results to make sure that my white blood cell counts were high enough.
  4. Once the levels were established, wait for the drug orders to be sent to the pharmacist.
  5. Wait for the pre-meds (anti-nausea/anti-inflammatory drugs).
  6. Get the pre-meds (one anti-nausea/five steroid pills) a half hour before treatment.
  7. Wait for the Halaven.
I was told that the Halaven was a quick treatment. The last chemo drug I had was supposed to take 30 minutes to administer, but the nurse put it through in 45 minutes because my body reacted so quickly to it (vomiting). Halaven was supposed to be administered in 5-6 minutes. Unfortunately, things didn't work out that way.

Monday, Monday. What could I say to describe my Monday? This is how it went:
  1. My white blood cell count (ANC) was at 1.5. It hadn't been that low in a really long time! The nurse and I were both shocked. I did have a busy weekend...
  2. I had to have the nurse call my oncologist about the pre-meds. Didn't want the steroids or the other pre-med that my oncologist had ordered. Had difficulty with both before.
  3. As soon as the nurse started pushing the Halaven into my port-I FELT IT. My stomach dropped. I felt queasy. I felt weak. I didn't want to be there. I hated chemo. I wondered why I was getting this treatment. One quarter of the way into this 4 mL treatment, I vomited. Couldn't keep it together. Felt my throat burning. Tears flowed. Then, I realized that I had thrown up the pre-meds and steroids. Yuck!
  4. The treatment took over an hour to administer because my stomach was trying to flip out of my body. Not a good start.
  5. The nurse called my oncologist. She suggested that I might need a bit of an anti-anxiety, anti-nausea drug. I took it and felt out of it.
  6. I was in the lab for five hours.
  7. I just wanted to get out of there and breathe fresh air.
The nurse said that I might be experiencing anticipatory symptoms. They prescribed more of the anti-anxiety, anti-nausea drug... have to pick it up. Forgot the name. 

My oncology nurse called on Tuesday. She said that they can't administer the Halaven over such a long period of time, because it loses its effectiveness. She asked me, with complete respect and kindness, if I wanted to see a psychiatrist about these reactions. I said, "No." I'm probably the first person they have seen react so poorly to the Gemzar and the Halaven.

Can't stand Halaven. Can't stand chemo. White blood cell levels really low.

Need strength.